I am having trouble keeping my blood sugar in control. I will confess that I have not been dilligent with my diet and exercise. My latest A1c was 7.3. I am taking 850 mg of Metformin twice a day. My morning blood sugar is around 200. I am close to or over 200 for most of the day as well.
I have decided that until I can lose weight and get my numbers in control that way that insulin might be a good choice for me. I am afraid that it constantly being that high is going to cause damage. I have tried other medications such as Actos and Januvia but they did not make that big a difference. I tried the Byetta as well with the same results. So I am not afraid of needles or injections.
My question would be which insulin pens would be my best choice? I think a long acting such as Lantus and I might need a rapid acting one for meals? Any ideas would be greatly appreciated. I am going to see the nurse practioner today in my doctor's office.
I also am a member on the Thyroid boards with having Hashimoto's disease as well.
You are correct with those BG numbers you will get to complications sooner rather than later.
To start your Metforman is very low you can go up to 2250 a day on metforman.
You dont say what "diet" you should be on.
We know that carbohydrates are what raise BG, using insulin to cover excess carbs will add weight.
I am on insulin and eat under 80gr of carbs a day.
carbs raise BG
carbs require insulin.
insulin is not an easy fix done rite (for good control) you are talking a minimum of 4 shots a day.
to use insulin you have to count carbs and inject for the carbs eatin take to much insulin and you go low, not enough insulin you go high.
insulin done wrong can do more damage
I think insulin done rite more work than eating rite.
I am an long time low-carb dieter. The American Diabetes Association diet would blow my numbers through the roof. 60 grams of carbs at one meal will put me over 200. My fasting glucose has always been high even with taking Metformin before bed. I try eating a diet with 20-25 carbs a day and I still have issues.
I understand that taking insulin is a big step and commitment. The dangers however of having such high blood sugar are worse. Do you have another type of medication that works for you? I am open to all ideas. I just want to get my numbers back down closer to normal?
Hey Scrappy - has your doctor suggested adding GLIMEPIRIDE to your Metformin? I am type 2, have been for 10 years - also only have 1/2 a Pancreas, as I had to have the other half removed due to a tumor in the head of my Pancreas - 8 hour surgery, and 8 days in the hospital, which is where the Insulin shots started. Initially, I came home from the hospital on both types of Insulin. I was doing well enough after 6 months to be taken off the Insulin, and the Dr added the Glimepiride to the Met. It controlled my sugar fairly well - A1C was never higher than 7.1, and is currently 6.8 - which the Dr is thrilled at for me only having half a pancreas... I still have highs (300) and lows (49), but overall not bad. If I were you, I would TRY ALL avenues with oral meds before making the decision with your Dr. to start Insulin shots. I don't have a problem with needles either, but I gotta tell ya, the shots get old after a while. If you really need the Insulin, talk to your Dr bout which Pen would work best for you - it's much much easier than regular needles!! Good Luck....
Thanks Crazy Cat Man. I was on Glipizide for a period and would experience lows pretty often. My doctor is not a big fan. I started the Lantus last night. It has worked pretty well today. I hope to only use it for a short period.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.